Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 197, NWS Raleigh, NC

July 5, 2012Moore County, Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2012, 7:11 PM EDT for Moore County, Richmond County, Scotland County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 7:11 PM EDT (23:11 UTC)
Expired
Jul 5, 2012, 8:05 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Moore County, NC, Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS52 KRAH 052311
SVRRAH
NCC125-153-165-060015-
/O.NEW.KRAH.SV.W.0197.120705T2311Z-120706T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA
  SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOFFMAN...OR 11 MILES NORTHEAST OF
  ROCKINGHAM...MOVING SOUTH AT 15 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CAMP MACKALL...
  LAUREL HILL...
  LAURINBURG...EAST LAURINBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3487 7977 3513 7952 3506 7945 3503 7946
      3496 7936 3486 7934 3482 7935 3479 7933
      3463 7946
TIME...MOT...LOC 2312Z 338DEG 14KT 3501 7958

$$

23
3 follow-up statements
825 
WWUS52 KRAH 052331
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT THU JUL 5 2012

NCC125-153-052340-
/O.CAN.KRAH.SV.W.0197.000000T0000Z-120706T0015Z/
MOORE NC-RICHMOND NC-
731 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHMOND AND
SOUTH CENTRAL MOORE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3481 7969 3482 7962 3484 7962 3485 7963
      3491 7956 3493 7958 3499 7958 3503 7951
      3504 7946 3495 7936 3486 7934 3482 7935
      3479 7933 3463 7946
TIME...MOT...LOC 2330Z 320DEG 10KT 3489 7956

$$

NCC165-060015-
/O.CON.KRAH.SV.W.0197.000000T0000Z-120706T0015Z/
SCOTLAND NC-
731 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SCOTLAND COUNTY...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTH
OF LAUREL HILL...OR 11 MILES NORTHWEST OF LAURINBURG...MOVING
SOUTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GIBSON...WAGRAM AND
EAST LAURINBURG.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3481 7969 3482 7962 3484 7962 3485 7963
      3491 7956 3493 7958 3499 7958 3503 7951
      3504 7946 3495 7936 3486 7934 3482 7935
      3479 7933 3463 7946
TIME...MOT...LOC 2330Z 320DEG 10KT 3489 7956

$$

23
032 
WWUS52 KRAH 052346
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT THU JUL 5 2012

NCC165-060015-
/O.CON.KRAH.SV.W.0197.000000T0000Z-120706T0015Z/
SCOTLAND NC-
746 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SCOTLAND COUNTY...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LAUREL
HILL...OR 7 MILES NORTH OF LAURINBURG...MOVING SOUTHEAST AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... WAGRAM AND EAST
LAURINBURG.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3481 7969 3482 7962 3485 7963 3491 7956
      3493 7958 3494 7955 3496 7948 3495 7936
      3486 7934 3482 7935 3479 7933 3463 7946
TIME...MOT...LOC 2345Z 314DEG 18KT 3484 7948

$$

23
270 
WWUS52 KRAH 060005
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EDT THU JUL 5 2012

NCC165-060015-
/O.CAN.KRAH.SV.W.0197.000000T0000Z-120706T0015Z/
SCOTLAND NC-
805 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3481 7969 3482 7962 3485 7963 3491 7956
      3493 7958 3494 7955 3496 7948 3495 7936
      3486 7934 3482 7935 3479 7933 3463 7946
TIME...MOT...LOC 0005Z 314DEG 18KT 3477 7939

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:31 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 3:31 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT THU JUL 5 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE EXTENDING EASTWARD FROM THE CENTRAL MISSISSIPPI
RIVER VALLEY TOWARD THE CAROLINAS WILL RESULT IN ABOVE NORMAL
TEMPERATURES THROUGH THE UPCOMING WEEKEND...WITH A CHANCE FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS EACH DAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM THURSDAY...

OVERVIEW:
NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE CAROLINAS THROUGH
TONIGHT...ON THE EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED
OVER THE CENTRAL MS RIVER VALLEY. 14Z WV IMAGERY AND RUC DATA
INDICATED MULTIPLE MID/UPPER LEVEL DISTURBANCES EMBEDDED WITHIN NW
FLOW ALOFT OVER THE MID-ATLANTIC AND CAROLINAS.

TEMPERATURES:
THE 12Z GSO RAOB INDICATED A 1000-850 MB THICKNESS OF 1434 METERS
THIS MORNING. THIS IS CONSISTENT WITH THE LATEST MODEL GUIDANCE...
WHICH CONTINUES TO INDICATE 1000-850 MB THICKNESSES IN VICINITY OF
1455 METERS BY 00Z...ROUGHLY 10-15 METERS HIGHER THAN YESTERDAY.
MODEL GUIDANCE INDICATES H85 TEMPS IN THE 21-23C RANGE THIS
AFTERNOON...GENERALLY CONSISTENT WITH UPSTREAM CONDITIONS PER 14Z
SPC MESOANALYSIS (THOUGH COOLER TEMPS ARE PRESENT OVER WV IN ASSOC/W
MCS REMNANTS). HIGHS YESTERDAY RANGED FROM 95-98F IN MOST
LOCATIONS...RDU AN EXCEPTION AT 101F. BASED ON YESTERDAY'S TEMPS AND
A 10-15 METER INCREASE IN THICKNESSES...EXPECT HIGHS IN VICINITY OF
100F TODAY...THOUGH ISOLD/SCT CONVECTION MAY PREVENT HIGHS FROM
EXCEEDING THE MID/UPPER 90S IN SOME LOCATIONS. DECIDED TO INCREASE
THE HIGH AT RDU TO 102F BASED ON YESTERDAY'S READING. WILL DECREASE
HIGHS A FEW DEGREES LOWER THAN WHAT THICKNESSES SUGGEST IN THE FAR
NW PIEDMONT WHERE OUTFLOW FROM MCS REMNANTS (AND NEWLY DEVELOPED
CONVECTION NEAR BLUEFIELD WV) MAY AFFECT TEMPS BY EARLY/MID
AFTERNOON. H85 DEWPOINTS RANGED FROM 13-15C (55-60F) ACROSS THE AREA
AT 14Z...AND SHOULD REMAIN IN THAT VICINITY THROUGH THE AFTERNOON.
GIVEN STRONG HEATING AND MIXING UP TO AT LEAST H85...ANTICIPATE THAT
DEWPOINTS WILL MIX OUT INTO THE LOWER/MID 60S IN THE NORTHERN AND
WESTERN PIEDMONT. IN THE SANDHILLS AND COASTAL PLAIN ON THE EASTERN
PERIPHERY OF THE LEE TROUGH...EXPECT DEWPOINTS WILL LIKELY REMAIN IN
THE UPPER 60S TO LOWER 70S GIVEN RELATIVELY HIGHER H85 DEWPOINTS IN
THE PRESENCE OF SHALLOW LOW-LEVEL CONVERGENCE AND MOISTURE POOLING.
EXPECT OVERNIGHT LOWS A BIT WARMER THAN THIS MORNING DUE TO AIRMASS
MODIFICATION...IN THE LOWER/MID 70S...OR 72-75F.

HEAT INDICES/HEAT ADVISORY:
WITH THE ABOVE T/TD DISCUSSION IN MIND...ANTICIPATE MAX HEAT INDICES
BETWEEN 105-110F IN THE ADVISORY AREA...WITH HEAT INDICES
APPROACHING 105F IN THE TRIANGLE...AND GENERALLY 100-105F IN THE
WESTERN PIEDMONT. DESPITE MAX HEAT INDICES FORECAST NEAR 105F IN
WAKE/FRANKLIN/WARREN COUNTIES...DECIDED NOT TO EXPAND THE HEAT
ADVISORY TO INCLUDE THOSE COUNTIES GIVEN A FAIR AMOUNT OF
UNCERTAINTY W/REGARD TO DEWPOINTS ALONG/WEST OF HWY 1 AND CONVECTIVE
EVOLUTION MID/LATE AFTERNOON.

PRECIPITATION CHANCES:
MID-LEVEL LAPSE RATES ARE SEASONABLY STEEP TODAY ACCORDING TO 15Z
SPC MESOANALYSIS DATA...IN VICINITY OF 6.5 C/KM. GIVEN SURFACE TEMPS
EASILY IN THE MID/UPPER 90S AND DEWPOINTS RANGING FROM THE LOWER/MID
60S TO NEAR 70F (IN ANTICIPATION OF SOME MIX-DOWN BY 18-21Z)...
EXPECT MLCAPE VALUES SOLIDLY IN THE MODERATE RANGE...PERHAPS
STRONG...GENERALLY BETWEEN 1500-2500 J/KG. W/REGARD TO FORCING... A
COMPLEX NW FLOW ALOFT PATTERN IS PRESENT OVER CENTRAL NC...WITH AT
LEAST SEVERAL IMPORTANT FEATURES. 1) A SHORTWAVE IN VICINITY OF CAPE
FEAR IS PROGGED TO TRACK SOUTHWARD INTO EASTERN SC/OFFSHORE AS THE
AFTERNOON PROGRESSES...AND SUBSIDENCE IN THE WAKE OF THIS FEATURE
MAY INITIALLY SUPPRESS DEVELOPMENT OVER THE COASTAL PLAIN...
ESPECIALLY IN THE SE COASTAL PLAIN. 2) THE REMNANTS OF AN MCS OVER
NORTHERN VA AT 03Z HAVE PROGRESSED INTO CENTRAL NC EARLY THIS
AFTERNOON. HOWEVER...FORCING ASSOC/W THIS FEATURE IS DIFFICULT TO
ASCERTAIN. 3) THE REMNANTS OF AN MCS OVER OHIO AT 03Z HAVE
PROGRESSED INTO SOUTHWEST VA BY 17Z THIS AFTERNOON...ALREADY FORCING
CONVECTION ALONG THE I-77 CORRIDOR IN NORTHWEST NC. 4) AN ONGOING
MCS IN WV AT 17Z...THOUGH EXPECTED TO TRACK INTO THE FAR WESTERN
PORTIONS OF THE STATE. ADDITIONALLY...A SURFACE TROUGH AXIS IN
VICINITY OF THE HWY 1 CORRIDOR WILL PROVIDE A LOW-LEVEL FOCUS FOR
CONVECTION THIS AFT/EVE. WITH THE ABOVE IN MIND...WILL INDICATE
PRECIP CHANCES 30-40% IN THE FAR WESTERN PIEDMONT...AND 20-30% IN
VICINITY OF THE HWY 1 CORRIDOR...AND ~20% IN THE CENTRAL/SE COASTAL
PLAIN.

SEVERE THREAT:
MLCAPE SOLIDLY IN THE MODERATE RANGE WILL RESULT IN ROBUST UPDRAFTS
TODAY...THOUGH DEEP-LAYER SHEAR WILL BE NO MORE THAN 15-20 KT.
HOWEVER...DUE TO LARGE T/TD SPREADS AND VERY HIGH DCAPE VALUES
ANALYZED PER LATEST SPC MESOANALYSIS (1000-1600 J/KG...HIGHEST
WEST)...EXPECT MULTICELL ORGANIZATION PRIMARILY ALONG OUTFLOW.
THOUGH HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE GIVEN
MODERATE INSTABILITY...THE PRIMARY THREAT WILL BE ASSOCIATED WITH
DAMAGING WINDS OWING TO VERY HIGH DCAPE VALUES/STRONG BOUNDARY LAYER
EVAPORATIVE COOLING POTENTIAL. THE THREAT FOR SEVERE WEATHER WILL BE
HIGHEST IN THE WESTERN PIEDMONT (WHERE THE SLIGHT RISK IS INDICATED
ON THE DAY 1 OUTLOOK) BETWEEN 1 PM THIS AFTERNOON AND 8-11 PM THIS
EVENING. THIS IS WHERE THE HIGHEST DCAPE VALUES ARE PRESENT AND
WHERE THE RELATIVE BEST MID LEVEL FORCING IS EXPECTED AS REMNANT MCS
ACTIVITY PROGRESSES SOUTH/SSW INTO WESTERN PORTIONS OF THE STATE.
ISOLATED SEVERE WEATHER WILL BE POSSIBLE ELSEWHERE CONVECTION IS
PRESENT OWING TO 1000+ J/KG OF DCAPE/STEEP LOW-LEVEL LAPSE RATES IN
THE PRESENCE OF MODERATE INSTABILITY. -VINCENT

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 220 PM THURSDAY...

THE MID LEVEL RIDGE CURRENTLY CENTERED TO OUR WEST OVER THE CENTRAL
PLAINS WILL EXPAND EASTWARD AS THE TROUGH OFF THE NEW ENGLAND COAST
MOVES EAST. AT THE SFC AND LOWER LEVELS...NOT MUCH WILL CHANGE WITH
THE LEE TROUGH REMAINING IN PLACE. LOW LEVEL THICKNESSES ARE PROGGED
TO REMAIN THE SAME...THUS EXPECT HIGHS TOMORROW VERY SIMILAR TO
TODAYS VALUES...AROUND 100 ACROSS MUCH OF OUR CWA. GUIDANCE IS IN
GOOD AGREEMENT THAT DWPTS WILL BE LOWER ACROSS OUR WESTERN ZONES
(UPPER 60S WEST TO LOWER 70S EAST)...THUS HEAT INDEX VALUES WILL
RANGE FROM 100-103 WEST TO 104-107 EAST. THE HEAT ADVISORY THAT IS
ALREADY IN EFFECT FROM 11 AM TO 8 PM FRIDAY LOOKS GOOD AND WILL
LEAVE AS-IS. AS FOR TSTM POTENTIAL ON FRIDAY...NOTED SUBTLE
MID-LEVEL WARMING IN FORECAST SOUNDINGS BUT STILL ENOUGH MOISTURE
AND INSTABILITY/CAPE TO SEE SOME AFTERNOON TSTMS. GFS DEPICTS A WEAK
MID LEVEL SHEAR AXIS MOVING SOUTHEAST ACROSS THE STATE LATE IN THE
DAY. THUS EXPECT ISOLATED TO SCATTERED TSTMS...WITH PERHAPS THE
BETTER CHANCE FOR TSTMS ACTIVITY AND STRONGER INTENSITY WILL BE
ACROSS OUR EASTERN PIEDMONT AND COASTAL PLAIN ZONES WHERE FORECAST
SOUNDINGS AND SFC DWPT PROGS SUGGEST BETTER CAPE. ANY ACTIVITY WILL
WIND DOWN DURING THE LATE EVENING WITH PC CONDITIONS AT NIGHT. LOWS
FRI NIGHT IN THE LOW-MID 70S.

ON SATURDAY THE MID LEVEL RIDGE WILL BUILD OVER TOP OF CENTRAL NC...
WITH CONTINUED MID LEVEL WARMING. WITH 850 MB TEMPS WARMING AND LOW
LEVEL THICKNESSES INCREASING...EXPECT ANOTHER HOT DAY WITH HIGHS
ONCE AGAIN AROUND 100. HEAT ADVISORIES MAY ONCE AGAIN BE NEEDED.
WITH THE AFOREMENTIONED MID LEVEL WARMING AND WEAKENING LAPSE
RATES...TSTM COVERAGE SHOULD BE FURTHER REDUCED. BEST CHANCE WILL
CONTINUE TO BE ACROSS OUR EASTERN ZONES WHERE HIGHER PW AND DWPTS
ARE LOCATED. LITTLE CHANGE SATURDAY NIGHT...LOWS IN THE MID 70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 220 PM THURSDAY...

ON SUNDAY THE MID LEVEL RIDGE WILL MOVE EAST AS A POTENT SHORT WAVE
MOVES SE ACROSS THE GREAT LAKES. A COLD FRONT WILL BE MOVING ACROSS
THE OH RIVER VALLEY. SUNDAY SHOULD BE THE LAST HOT DAY IN THE
FORECAST PERIOD WITH LITTLE OR NO AIRMASS CHANGE FROM PREVIOUS DAYS.
EXPECT HIGHS ONCE AGAIN AROUND 100. WITH MID LEVELS BEGINNING TO
COOL AND PWAT INCREASING AHEAD OF THE TROUGH...WILL CONTINUE WITH
ISOLD TO SCATTERED AFTERNOON AND EVENING TSTMS.

MONDAY WILL BE A TRANSITION DAY AS THE LONGWAVE TROUGH DEEPENS
ACROSS THE EASTERN HALF OF THE COUNTRY AND THE ASSOC COLD FRONT
STALLS ACROSS THE CAROLINAS. THIS PATTERN WILL THEN REMAIN WITH US
THROUGH MUCH OF THE WEEK...RESULTING IN AT LEAST A GOOD CHANCE FOR
SHOWERS AND TSTMS EACH DAY AND NEAR SEASONABLE TEMPS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 230 PM THURSDAY...

24-HR TAF PERIOD:
ASIDE FROM SCATTERED SHOWERS AND STORMS CAPABLE OF PRODUCING SURFACE
WIND GUSTS TO ~50 KT BETWEEN ROUGHLY 18Z THIS AFTERNOON AND 00Z THIS
EVENING...EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF
PERIOD.

LOOKING AHEAD:
ABOVE NORMAL TEMPERATURES WITH PRIMARILY AFTERNOON/EVENING CHANCES
FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY INTO THE WEEKEND
IN ASSOCIATION WITH N/NW FLOW ALOFT ON THE EASTERN PERIPHERY OF AN
UPPER LEVEL RIDGE OVER THE CENTRAL CONUS. OTHERWISE...ANTICIPATE VFR
CONDITIONS TO PREDOMINATE. -VINCENT

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS AND YEAR RECORD LAST SET.

RALEIGH-DURHAM...      GREENSBORO...

07/05   102    1999        98    1990
07/06   102    1999       100    1977
07/07   102    2010       101    1977
07/08   103    1977       102    1977

FAYETTEVILLE...
07/05   101    2002
07/06    99    1990
07/07   103    2010
07/08   102    1977

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING
FOR NCZ011-027-028-042-043-077-078-085-086-088-089.
HEAT ADVISORY FROM 11 AM TO 8 PM EDT FRIDAY FOR NCZ008>011-
025>028-040>043-074>078-083>086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...NP
LONG TERM...NP
AVIATION...VINCENT
Hazardous weather outlook, Jul 5, 12:05 PM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT THU JUL 5 2012

NCZ011-027-028-042-043-077-078-085-086-088-089-061615-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1205 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS AND HAIL UP TO THE SIZE OF QUARTERS. THE POTENTIAL FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM THIS AFTERNOON AND 11
PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HIGH TEMPERATURES ARE EXPECTED TO REACH INTO THE UPPER 90S TO
NEAR 100 DEGREES OVER THE WEEKEND...WITH HEAT INDICES NEAR OR
ABOVE 105 DEGREES. HEAT ADVISORIES MAY BE NEEDED AGAIN ON
SATURDAY AND SUNDAY. ADDITIONALLY...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS FRIDAY INTO THE WEEKEND. A FEW STORMS COULD BECOME SEVERE...
WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MONITOR THE LATEST DAY 1 CONVECTIVE
OUTLOOK AND DISCUSSIONS FROM THE STORM PREDICTION AS THE DAY
PROGRESSES...AND BE PREPARED FOR THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

NCZ007-021>024-038-039-073-061615-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-STANLY-
1205 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH LATE THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP TODAY AS UPPER LEVEL DISTURBANCES TRACK
SOUTHWARD INTO WESTERN NORTH CAROLINA. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. THE
POTENTIAL FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 1 PM THIS
AFTERNOON AND 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS FRIDAY THROUGH THE WEEKEND. A FEW
STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS. ADDITIONALLY...HIGH TEMPERATURES ARE EXPECTED TO REACH
INTO THE UPPER 90S TO NEAR 100 DEGREES...WITH HEAT INDICES AS HIGH
AS 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MONITOR THE LATEST DAY 1 CONVECTIVE
OUTLOOK AND DISCUSSIONS FROM THE STORM PREDICTION AS THE DAY
PROGRESSES...AND BE PREPARED FOR THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

NCZ008>010-025-026-040-041-074>076-083-084-061615-
GRANVILLE-VANCE-WARREN-DURHAM-FRANKLIN-CHATHAM-WAKE-MONTGOMERY-MOORE-
LEE-ANSON-RICHMOND-
1205 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES RANGING FROM 100 TO 105 DEGREES ARE EXPECTED TODAY.
ADDITIONALLY...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. THE POTENTIAL
FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM THIS AFTERNOON
AND 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

HIGH TEMPERATURES ARE EXPECTED TO REACH INTO THE UPPER 90S TO
NEAR 100 DEGREES OVER THE WEEKEND...WITH HEAT INDICES NEAR OR
ABOVE 105 DEGREES. HEAT ADVISORIES MAY BE NEEDED AGAIN ON
SATURDAY AND SUNDAY. ADDITIONALLY...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS FRIDAY INTO THE WEEKEND. A FEW STORMS COULD BECOME SEVERE...
WITH A PRIMARY THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD MONITOR THE LATEST DAY 1 CONVECTIVE
OUTLOOK AND DISCUSSIONS FROM THE STORM PREDICTION AS THE DAY
PROGRESSES...AND BE PREPARED FOR THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

VINCENT

In the hours before

Local storm report, Jul 5, 6:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     4 NE EAGLE SPRINGS      35.34N  79.60W
07/05/2012                   MOORE              NC   911 CALL CENTER

            1 TREE DOWN NEAR INTERSECTION OF BERNSALEM CHURCH RD
            AND HWY 705. TIME ESTIMATED.

&&

EVENT NUMBER RAH1200561

KC
Local storm report, Jul 5, 6:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     4 W ELLERBE             35.07N  79.83W
07/05/2012  E60 MPH          RICHMOND           NC   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 60 MPH WIND GUST. SEVERAL 15
            OR MORE INCH DIAMETER OAK TREE BRANCHES DOWN.

&&

EVENT NUMBER RAH1200562

NP
Special weather statement, Jul 5, 7:01 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
701 PM EDT THU JUL 5 2012

NCZ075-084-085-060000-
MOORE-RICHMOND-SCOTLAND-
701 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND...RICHMOND AND
MOORE COUNTIES THROUGH 800 PM EDT...

AT 702 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOFFMAN...OR ABOUT 13 MILES SOUTHWEST OF SOUTHERN PINES...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOFFMAN...CAMP MACKALL.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3496 7987 3498 7987 3501 7990 3502 7989
      3516 7962 3517 7962 3522 7954 3506 7944
      3505 7946 3503 7946 3498 7938 3495 7937
      3480 7967 3480 7973
TIME...MOT...LOC 2302Z 317DEG 12KT 3507 7959

23
Local storm report, Jul 5, 7:07 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     7 WSW CASTALIA          36.05N  78.17W
07/05/2012                   FRANKLIN           NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE JUSTICE AREA. TIME ESTIMATED
            BY RADAR.

&&

EVENT NUMBER RAH1200563

KC
Local storm report, Jul 5, 7:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     7 WSW CASTALIA          36.05N  78.17W
07/05/2012                   FRANKLIN           NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE JUSTICE AREA. TIME ESTIMATED
            BY RADAR.

&&

CORRECTED EVENT TIME

EVENT NUMBER RAH1200563

KC
Local storm report, Jul 5, 7:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     BUNN                    35.96N  78.25W
07/05/2012                   FRANKLIN           NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN BUNN...TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200564

KC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:37 AM EDTHeat AdvisoryRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 17 more40 hr
Jul 5, 12:57 PM EDTSpecial Weather StatementRAHGranville48 min
Jul 5, 1:32 PM EDTSpecial Weather StatementRAHForsyth58 min
Jul 5, 1:49 PM EDTSpecial Weather StatementRAHDurham, Orange41 min
Jul 5, 1:49 PM EDTSevere Thunderstorm WarningRAHForsyth32 min
Jul 5, 1:52 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance53 min
Jul 5, 1:53 PM EDTSevere Thunderstorm WarningRAHDurham, Orange52 min
Jul 5, 2:05 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren40 min
Jul 5, 2:06 PM EDTSpecial Weather StatementRAHGuilford54 min
Jul 5, 2:18 PM EDTSpecial Weather StatementRAHDavidson57 min
Jul 5, 2:39 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Wake66 min
Jul 5, 2:50 PM EDTSpecial Weather StatementRAHRandolph55 min
Jul 5, 2:55 PM EDTSpecial Weather StatementRAHHoke50 min
Jul 5, 3:00 PM EDTSpecial Weather StatementRAHGuilford60 min
Jul 5, 3:03 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren29 min
Jul 5, 3:08 PM EDTSpecial Weather StatementRAHAlamance37 min
Jul 5, 3:11 PM EDTSpecial Weather StatementRAHHarnett34 min
Jul 5, 3:13 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland47 min
Jul 5, 3:27 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake63 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningRAHHalifax45 min
Jul 5, 3:59 PM EDTSevere Thunderstorm WarningRAHChatham, Lee61 min
Jul 5, 4:06 PM EDTSpecial Weather StatementRAHHoke39 min
Jul 5, 4:08 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Nash, Wake67 min
Jul 5, 4:15 PM EDTSpecial Weather StatementRAHScotland45 min
Jul 5, 4:19 PM EDTSpecial Weather StatementRAHHoke41 min
Jul 5, 4:29 PM EDTSpecial Weather StatementRAHHalifax61 min
Jul 5, 4:38 PM EDTSpecial Weather StatementRAHScotland52 min
Jul 5, 4:52 PM EDTSpecial Weather StatementRAHChatham38 min
Jul 5, 4:54 PM EDTSpecial Weather StatementRAHAnson51 min
Jul 5, 4:57 PM EDTSpecial Weather StatementRAHHarnett48 min
Jul 5, 4:59 PM EDTSevere Thunderstorm WarningRAHHarnett61 min
Jul 5, 5:15 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson, Wayne40 min
Jul 5, 5:18 PM EDTSpecial Weather StatementRAHMoore42 min
Jul 5, 5:30 PM EDTSevere Thunderstorm WarningRAHEdgecombe45 min
Jul 5, 5:37 PM EDTSevere Thunderstorm WarningRAHAnson53 min
Jul 5, 5:40 PM EDTSevere Thunderstorm WarningRAHMoore65 min
Jul 5, 5:54 PM EDTSpecial Weather StatementRAHPerson66 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond65 min
Jul 5, 6:01 PM EDTSpecial Weather StatementRAHSampson59 min
Jul 5, 6:36 PM EDTSpecial Weather StatementRAHAnson54 min
Jul 5, 7:01 PM EDTSpecial Weather StatementRAHRichmond59 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.